All of the printed instructions say not to take different triptans within 24 hours of each other, but my doctor says that’s nonsense. What’s the scoop on this? Thank you, Erika.
One of the reasons that one triptan may work for us when another one doesn’t, is that they each bind to create different combinations of serotonin receptors. If too many of the serotonin receptors are occupied at the same time, there’s a risk of serotonin syndrome, a potentially nasty problem. This is compounded if we’re also using other medications, such as antidepressants, that bind to serotonin receptors.
Another reason mixing triptans is generally not recommended is because it’s easy to lose track of what we’ve taken and two doses of two triptans in the same day can be problematic. On the other hand, it’s not uncommon to mix formulations of the same triptan. For example, if we take a sumatriptan (Imitrex) tablet, and it doesn’t work, it’s frequently recommended to then use a sumatriptan injection rather than another tablet.
This was reviewed in an article, Migraine Medications: Triptans, Antidepressants, and Serotonin Syndrome - Again. Take a look at that, then discuss the issue with your doctor again. Serotonin syndrome isn’t “nonsense,” and the warnings on triptans have merit, but all of our medications and all of our health issues need to be taken into account and weighed against the risks of serotonin syndrome.
Thanks for your question,
David Watson, MD, and Teri Robert
About Ask the Clinician:
Dr. David Watson is a UCNS certified migraine and headache specialists and director of the Headache Center at West Virginia University. He and Lead Health Guide Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about _ Dr. Watson _ or more about _ **Teri Robert
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](https://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.